From the Journals

Lichenoid dermatitis with mycosis fungoides features linked to checkpoint inhibitor therapy


 

FROM THE JOURNAL OF CUTANEOUS PATHOLOGY

A patient treated with immune checkpoint inhibitor therapy for thyroid carcinoma presented with lichenoid dermatitis that resembled mycosis fungoides and also showed with monoclonal T-cell receptor gene rearrangement.

A case report published in the Journal of Cutaneous Pathology describes the “unusual” case and highlights another form of lichenoid dermatitis that may occur with immune checkpoint inhibitor therapy.

The patient was a 66-year-old man with BRAFV600E-mutated anaplastic thyroid carcinoma, who was enrolled in a clinical trial of the checkpoint inhibitor atezolizumab, in combination with the BRAF inhibitor vemurafenib and MEK inhibitor cobimetinib.

Around 11 months after starting treatment, he presented to a dermatology department with a 1.5-cm x 1.2-cm crusted, erythematous plaque on his abdomen that had appeared 3 weeks earlier. He also had several follicular-based erythematous papules on his extremities and a single verrucous papule on his index finger, which the authors wrote were likely associated with the vemurafenib therapy.

The patient had previously had a squamous cell carcinoma removed but had no history of cutaneous lymphoma.

A punch biopsy of the abdominal lesion showed dense lichenoid, lymphohistiocytic infiltrate with papillary dermal fibrosis, and scattered multinucleated giant histiocytes. Immunohistochemical studies showed the lesion had an abnormal immunophenotype in which CD4+ cells were four to five times more common than CD8+ cells, and there was partial loss of CD7 expression.

The lesion was treated with 0.05% clobetasol cream and monitored without interrupting the cancer therapy. The lesion gradually reduced in size, but 4 months later, another lesion appeared on the patient’s right clavicle.

A skin biopsy revealed lichenoid lymphohistiocytic infiltrate with occasional giant cells in the superficial dermis, as well as atypical, hyperchromatic lymphocytes with clear halos. Immunohistochemical studies showed that the new lesion was similar to the earlier abdominal lesion.

T-cell receptor gene rearrangement studies on both lesions showed that the abdominal lesion had both monoclonal TCR-gamma and TCR-beta gene rearrangements. The clavicle lesion showed the same monoclonal TCR-gamma rearrangement as the abdominal lesion, but lacked the TCR-beta gene rearrangement.

The lesions continued to be treated with clobetasol cream (0.05%), and the patient remained on the anticancer treatment regimen.

Michael T. Tetzlaff, MD, PhD, of the University of Texas MD Anderson Cancer Center, Houston, and coauthors wrote that up to half of all patients treated with immune checkpoint inhibitors develop some kind of cutaneous immune-related adverse event, and lichenoid dermatitis is one of the most common seen in biopsies.

“Clinical and pathological recognition of monoclonal [lichenoid dermatitis associated with immune checkpoint inhibitors] in the context of [immune checkpoint inhibitor] therapy will be important for accurate diagnosis and patient care,” they wrote.

The researchers did not report financial disclosures.

SOURCE: Tetzlaff MT et al. J Cutan Pathol. 2019 Jun 29. doi: 10.1111/cup.13536.

Next Article: